New Mexico, 2003Flash Flooding in New Mexico, July 23 to 24, 2003
July 23 to 24, 2003 · NWS MAF · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 7:54 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 23, 7:54 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 PM CDT WED JUL 23 2003
SCATTERED THUNDERSTORMS CONTINUE TO HOLD ON ACROSS THE SOUTHEAST
PLAINS OF NEW MEXICO AND THE UPPER TRANS PECOS REGION. STORMS ACROSS
THE LOWER TRANS PECOS REGION HAVE WEAKENED. DID RECEIVE SOME REPORTS
OF HAIL THIS EVENING...MOST NOTABLY QUARTER TO GOLFBALL SIZED HAIL
IN WEST ODESSA AND QUARTER SIZED HAIL IN SOUTHERN PECOS COUNTY. NOW
ATTENTION IS BEING FOCUSED ON CONVECTIVE COMPLEX RIDING SOUTH ACROSS
EASTERN NEW MEXICO. THESE STORMS ARE MAINTAINING THEIR INTENSITY.
INCREASING LOW LEVEL JET OF 25-35KT MAY KEEP THESE STORMS GOING FOR
A WHILE...SO HAVE INCREASED POPS IN THE NORTHWEST FOR TONIGHT. WILL
MAINTAIN ISOLATED STORMS SOUTH OF I-20 TO ACCOUNT FOR CURRENT
WEAKENING CONVECTION THAT MAY LAST ANOTHER COUPLE OF HOURS. MADE A
FEW ADJUSTMENTS TO SKY...WIND...AND TEMPERATURE GRIDS TO ACCOUNT FOR
CURRENT TRENDS. UPDATED GRIDS AND TEXT FORECASTS WILL BE SENT OUT
SHORTLY.
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Jul 23, 8:00 PM MST, 1 hour 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO WILL MOVE
SOUTHWARD THROUGH LEA COUNTY TONIGHT AND THEN INTO THE NORTHWEST
PERMIAN BASIN. SOME STORMS WILL BE STRONG AND POSSIBLY SEVERE
PRODUCE WIND GUSTS TO 60 MPH AND VERY HEAVY RAIN WITH LOCAL
FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 23, 8:51 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 PM CDT WED JUL 23 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 5 W BAKERSFIELD TX WIND DAMAGE
07/23/03 PECOS 2 INCH DIAMETER
TREE LIMBS DOWNED.
REPORTED BY
COOPERATIVE OBSERVER.
0730 PM 2 S MONAHANS TX .88 INCH HAIL
07/23/03 WARD REPORTED BY PUBLIC.
0745 PM 30 S FORT STOCKTON TX 1.00 INCH HAIL
07/23/03 PECOS REPORTED BY PUBLIC.
0825 PM WEST ODESSA TX 1.00 INCH HAIL
07/23/03 ECTOR RELAYED BY TV
METEOROLOGIST.
0835 PM WEST ODESSA TX 1.75 INCH HAIL
07/23/03 ECTOR REPORTED AT THE
INTERSECTION OF I-20
AND WESTCLIFF BY
FIRE DEPT.Flash Flood, Eddy
- When
- July 23, 9:43 PM MST to 10:16 PM MST
- Where
- Eddy County, Loco Hills
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Local authorities closed Highway 82 near Loco Hills as flash flooding resulted in high water crossing the highway.
Flash Flood, Eddy
- When
- July 23, 11:05 PM MST to July 24, 12:30 AM MST
- Where
- Eddy County, Artesia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Flash flooding resulted in high water flowing through city streets in Artesia. High water also crossed Highway 285 south of Artesia near Eagle Draw.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367545, 5367546.